This toxin is considered to be a very high risk and your pet should be evaluated as an emergency at your nearest veterinary hospital. You may want to contact whiskerDocs or the hospital if your pet has recently ingested this toxin to see if there are additional steps you need to take before leaving home.
Do you have a headache or muscle pain? Grab the bottle Tylenol or generic Acetaminophen, but please, don't drop it or otherwise share it with your pet. Also, be sure to read labels of all of your medications, as Acetaminophen is a common addition to cough and cold remedies and migraine medications. This common pain reliever is not appropriate to give to your pet when s/he is limping or exhibiting other signs of pain. Any ingestion of acetaminophen should be considered serious, but is especially harmful for cats and small dogs. Acetaminophen can cause severe damage to the liver, which is why cats are more prone to poisoning because of the difference in their liver metabolism process. In cats especially, acetaminophen can lead to life-threatening anemia, liver failure, and death. Common early signs of drug-induced liver problems can be seen in all species, especially when the pet has ingested large doses relative to his/her weight, and can include face, paw, or leg swelling, lethargy, blue/brown gums, black tarry stools, and yellowing of the eyes and skin. Other symptoms of toxicity include not eating, vomiting, difficulty breathing, lethargy, and decreased body temperature.